Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 7, NWS Dodge City, KS

April 28, 1996Ford County, Kiowa County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 28, 1996, 12:44 AM CDT for Ford County, Kiowa County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 1996, 12:44 AM CDT (05:44 UTC)
Expired
Apr 28, 1996, 1:30 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ford County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 37 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 12:55 AM CDTHail 1Windthorst, KS
Apr 28, 12:55 AM CDTHail 0.75Windthorst, KS
Apr 28, 1:13 AM CDTHail 1Greensburg, KS
Apr 28, 1:30 AM CDTHail 1Haviland, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3944 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 280547
SVRDDC
KSC097-057-280630-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1244 AM CDT SUN APR 28 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  130 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTH CENTRAL KANSAS
 
   ...WESTERN KIOWA COUNTY
 
IN SOUTHWEST KANSAS
 
   ...SOUTHEASTERN FORD COUNTY
 
AT 1244 AM RADAR INDICATED THE LEADING EDGE OF A SEVERE THUNDERSTORM
NEAR BUKLIN MOVING EAST-NORTHEAST AT 30 MPH. THIS STORM WILL ARRIVE IN
MULLINVILLE BY 100 AM...AND NEAR GREENSBURG BY 110 AM. HAIL UP TO ONE
INCH IN DIAMETER AND TORRENTIAL RAINS CAN BE EXPECTED WITH THIS STORM.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
STOUT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 3:20 PM CDT, 9 hours 24 minutes earlier.

Area forecast discussion, Apr 27, 3:20 PM CDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 PM CDT SAT APR 27 1996

MAIN FORECAST CHALLENGE IS CHANCE OF PRECIP TIMING TONIGHT AND SUNDAY
AND EFFECT OF CAA ON HIGHS SUNDAY.

AFTER BEING IN FAIRLY GOOD AGREEMENT THE LAST FEW CYCLES...THE MODELS
HAVE DECIDED THEY DON/T LIKE EACH OTHER.  NGM SEEMS MUCH TOO AMPLIFIED
WITH IT/S TROF OVER THE CENTRAL US.  AVN/ETA ARE MUCH MORE IN AGREEMENT
WITH UPPER FEATURES THROUGH TIME.  HAVE PRETTY MUCH FOLLOWED THE AVN
WITH IT/S COMPROMISE SOLN AND GENERALLY UNDERCUT TEMPS SOME ON SUNDAY
WITH CLOUDY SKIES AND STRONG CAA.

19Z SFC CHART SHOWED DEVELOPING SFC PRES AREA FROM WESTERN TX PAN INTO
EASTERN NM WITH A DEVELOPING WARM FRONT...AN OLD STATIONARY
FRONT...OVER THE RED RIVER VALLEY.  COPIOUS QUANTITIES OF LOW LEVEL
MOISTURE TO THE SOUTH OF THIS DEVELOPING FRONT...60S AND 70S INTO
CENTRAL TX...HOWEVER IN GENERAL MOST WON/T MAKE IT TO MY CWA.

PER GRIDDED DATA X AND TIME SECTIONS...IT LOOKS LIKE BEST CHANCES FOR
RAIN...ALONG WITH SOME FOG PERHAPS WILL BE FROM 1 OR 2 AM INTO THE LATE
MORNING HOURS SUNDAY.  BEST PVA AND Q-VECT. CONV OVER AREA AT THAT
TIME.  AFTER THAT THOUGH...SOME NVA SETS IN WITH BEST LL MOISTURE
MOVING OFF THE TO EAST.  I DO THINK THOUGH THAT PLENTY OF UPPER LEVEL
LIFT ASSOC WITH RIGHT ENTRANCE REGION OF UPPER JET AND HIGH RH WILL
MAKE FOR CLOUDY SKIES AFTER PRECIP/FOG ENDS NOONISH.  WINDS TO BE
STRONG TOMORROW WITH THE STRONG PRESS GRAD OVER CENTRAL/SOUTHERN PLAINS.
BEST CHALLENGE WE/VE HAD IN A WHILE...WE/LL SEE HOW IT GOES.

DDC 043/053 032/058 040 442
GCK 042/055 032/059 039 432
EHA 045/056 033/059 041 321
LBL 045/055 033/058 042 332
HYS 042/049 030/055 036 553
P28 052/058 036/059 040 653

SEARCY

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 10:52 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
Apr 27, 11:23 PM CDTSevere Thunderstorm WarningDDCStafford52 min
Apr 27, 11:35 PM CDTSevere Thunderstorm WarningDDCPratt25 min
Apr 27, 11:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa56 min
Apr 28, 12:24 AM CDTSevere Thunderstorm WarningDDCKiowa36 min
Apr 28, 12:49 AM CDTSevere Thunderstorm WarningDDCPratt41 min
Apr 28, 1:29 AM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.